Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

The incompleteness of the Born-Infeld model for non-linear multi-d Maxwell's equations


Authors: Wladimir Neves and Denis Serre
Journal: Quart. Appl. Math. 63 (2005), 343-367
MSC (2000): Primary 35Q60
DOI: https://doi.org/10.1090/S0033-569X-05-00964-6
Published electronically: April 19, 2005
MathSciNet review: 2150780
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study the Born-Infeld system of conservation laws, which is the most famous model for non-linear Maxwell's equations. This system is totally linear degenerated and there exists a conjecture, see Y. Brenier, Hydrodynamic structure of the augmented Born-Infeld equations, Arch. Rational Mech. Anal. 172 (2004), 65-91, that shocks are not allowed to form. In fact, we show that this conjecture is false and that the Born-Infeld model is not complete by itself. It means that a further theory is needed to complete the model.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2000): 35Q60

Retrieve articles in all journals with MSC (2000): 35Q60


Additional Information

Wladimir Neves
Affiliation: Instituto de Matematica, Universidade Federal do Rio de Janeiro, C. Postal 68530, Rio de Janeiro, RJ 21945-970, Brazil
Email: wladimir@im.ufrj.br

Denis Serre
Affiliation: UMPA, Ecole Normale Superieure de Lyon, UMR 5669 CNRS, Lyon Cedex 07, France
Email: serre@umpa.ens-lyon.fr

DOI: https://doi.org/10.1090/S0033-569X-05-00964-6
Received by editor(s): October 5, 2004
Published electronically: April 19, 2005
Article copyright: © Copyright 2005 Brown University


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website